Georgia, 2020

Damaging Winds in Georgia, March 31, 2020

March 31, 2020 · NWS FFC · 14 events in 13 counties and zones

A developing surface low along a sharp cold front produced a line of thunderstorms that swept across portions of north and central Georgia. An area of very strong winds accompanied a portion of this line across several counties with numerous reports of downed trees, damaged structures and power outages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$549,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A developing surface low along a sharp cold front produced a line of thunderstorms that swept across portions of north and central Georgia. An area of very strong winds accompanied a portion of this line across several counties with numerous reports of downed trees, damaged structures and power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 31, 9:24 AM EST, 21 minutes earlier.

Area forecast discussion, Mar 31, 9:24 AM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1024 AM EDT Tue Mar 31 2020

.UPDATE...

A Tornado Watch has been issued for the majority of central Georgia
and portions of north Georgia, including the south metro area. This
watch will be in effect until 4 PM EDT this afternoon.As a deepening
surface low enters Alabama and approaches from the west, widespread
convective showers have begun to spread into northwest Georgia. An
area of instability across central Georgia to the south of a warm
front is contributing to an area of instability and strong low-level
shear. As a result, strong to severe thunderstorms remain possible
across central and portions of north Georgia during the late
morning and afternoon hours as the system approaches. A few
tornadoes and damaging wind gusts will be the primary hazards with
any severe thunderstorms that occur.

King

&&

.PREV DISCUSSION... /Issued 700 AM EDT Tue Mar 31 2020/

UPDATE FOR AVIATION...

PREV DISCUSSION... /Issued 355 AM EDT Tue Mar 31 2020/

SHORT TERM /Today through Wednesday/...
The main concern will be the possibility for severe weather today.
SPC has highlighted a slight risk area covering a large portion
of central GA and a marginal risk area up to Atlanta.

This is due to surface low pressure forecast to move across central GA
dragging a warm front into the area and a short wave moving across
the forecast as well. This will give the possibility for a line of
convective showers that could become severe storms as they move across
the area roughly 11am to 6pm. The warm front will provide an area of
instability and low level shear along and to the south.
The main hazard will be gusty and possibly damaging winds. In the slight
risk area, tornadoes and large hail will also be possible.

Once the surface system passes, storm chances will diminish quickly
and all rain chances will end tonight. Also as the surface system passes,
the winds will increase for a period overnight with some areas getting to
wind advisory criteria(20 mph sustained).

Wednesday is expected to be dry as high pressure moves toward the area.

Forecast high temperatures are running well below normal over N GA today
and plus or minus several degrees of normal over central GA.
Forecast high temperatures are running about 5-12 degrees below normal
on Wednesday. Forecast low temperatures are running within a few degrees
of normal for tonight.

Overall confidence is medium.

BDL

LONG TERM /Wednesday Night through Monday/...

High pressure in place at the beginning of the long term portion
of the forecast. The high pressure ridge will begin to push
offshore on Saturday ahead of a cold front entering the Lower
Mississippi River Valley. The front will continue eastward late
Saturday and eventually push south of the CWA late Sunday/early
Monday. Not confident on exactly how far south the front will make
it as it will be parallel to the mid level flow. Unsettled
weather will prevail for early next week. A wave of low pressure
is expected to interact with the old frontal boundary and bring a
bit more widespread precip to the CWA.

NListemaa

AVIATION...
12Z Update...
Increasing potential for MVFR-IFR ceilings through the day with
showers and some thunderstorms, most likely over central GA.
Improvement is expected to VFR tonight.
Surface winds becoming NE-SE then ESE-SSW then W-N around 7-14 kts
then 12-18 kts when the winds go W-N with gusts 22-28 kts.

//ATL Confidence...12Z Update...
Low to medium confidence for all elements.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          62  43  64  42 /  90  60   0   0
Atlanta         61  42  61  42 /  90  30   0   0
Blairsville     52  37  54  36 /  90  50   5   0
Cartersville    58  39  60  39 /  90  20   0   0
Columbus        73  45  68  45 /  80  20   0   0
Gainesville     57  41  61  41 /  90  50   0   0
Macon           71  45  66  44 /  90  30   0   0
Rome            58  40  61  40 / 100  20   0   0
Peachtree City  64  42  63  41 /  90  20   0   0
Vidalia         78  50  67  48 /  90  60   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Tornado Watch until 4 PM EDT this afternoon for the following
zones: Baldwin...Bibb...Bleckley...Butts...Chattahoochee...
Clayton...Coweta...Crawford...Crisp...Dodge...Dooly...Fayette...
Glascock...Greene...Hancock...Harris...Heard...Henry...Houston...
Jasper...Jefferson...Johnson...Jones...Lamar...Laurens...Macon...
Marion...Meriwether...Monroe...Morgan...Muscogee...Newton...
Peach...Pike...Pulaski...Putnam...Rockdale...Schley...Spalding...
Stewart...Sumter...Talbot...Taliaferro...Taylor...Troup...
Twiggs...Upson...Warren...Washington...Webster...Wilcox...
Wilkinson.

&&

SHORT TERM...King
LONG TERM....NListemaa
AVIATION...BDL
Hazardous weather outlook, Mar 31, 4:17 AM EST, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
517 AM EDT Tue Mar 31 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-010930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
517 AM EDT Tue Mar 31 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

A low pressure system will move across the southeast states today,
bringing widespread showers and thunderstorms. A threat for severe
weather exists, mainly for areas south of Interstate 20. Hail,
damaging winds and a few tornadoes are all possible with this
system. To the north of this severe risk, the threat for heavy
rain will exist which could lead to localized flooding. The most
likely timing for any severe weather should be between noon and
7PM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the latest information for possible
activation across portions of central Georgia later today.

The radar

The Atlanta radar (KFFC), 66 km away, was scanning. The volume nearest the first event began at 14:43 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Heard

When
March 31, 9:45 AM EST to 10:05 AM EST
Where
Heard County, 1.22 mi W of Crain to 1.47 mi SW of Glenloch
Measured
55 kt (63 mph) estimated gust
Property damage
$44,000
Reported by
Emergency Manager
Coordinates
33.322, -85.271

The Heard County Emergency Manager reported dozens of trees and power lines blown down across the northern portion of the county.

Thunderstorm Wind, Heard

When
March 31, 9:50 AM EST to 10:15 AM EST
Where
Heard County, 0.12 mi S of Texas to 3.17 mi NNE of Cooksville
Measured
55 kt (63 mph) estimated gust
Property damage
$36,000
Reported by
Emergency Manager
Coordinates
33.228, -85.200

The Heard County Emergency Manager reported numerous trees and power lines blown down across southern portions of the county.

Thunderstorm Wind, Carroll

When
March 31, 9:53 AM EST to 10:13 AM EST
Where
Carroll County, 0.75 mi E of Carrollton
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.582, -85.067

The Carroll County Emergency Manager reported a tree blown onto and damaging a house near the intersection of Cedar Street and Stewart Street.

Thunderstorm Wind, Coweta

When
March 31, 10:00 AM EST to 10:40 AM EST
Where
Coweta County, 6.74 mi SSE of Handy to 3.87 mi E of Thomas Xrds
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
33.288, -84.933

The Coweta County Emergency Manager and several National Weather Service employees reported hundreds of trees and numerous power lines blown down across the county. Dozens of vehicles, homes and other structures were damaged. Over 20,000 customers were without electricity for much of the day with many not seeing power restored until late in the evening or early the next morning.

Thunderstorm Wind, Troup

When
March 31, 10:15 AM EST to 10:35 AM EST
Where
Troup County, 1.78 mi SSE of La Grange
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.005, -85.024

The Troup County Emergency Manager reported a shed blown over and damaged on Buck Murphy Road.

Thunderstorm Wind, Fayette

When
March 31, 10:24 AM EST to 10:54 AM EST
Where
Fayette County, 0.48 mi WNW of Aberdeen to 2.25 mi ESE of Fayetteville
Measured
55 kt (63 mph) estimated gust
Property damage
$45,000
Reported by
Law Enforcement
Coordinates
33.422, -84.608

Local law enforcement, National Weather Service employees and the public reported numerous trees and power lines blown down across the county.

Thunderstorm Wind, Clayton

When
March 31, 10:37 AM EST to 10:47 AM EST
Where
Clayton County, 2.01 mi WSW of Jonesboro Arpt
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.493, -84.384

The Public reported a tree down across power lines in front of Mundy's Mill High School.

Thunderstorm Wind, De Kalb

When
March 31, 10:38 AM EST to 10:48 AM EST
Where
De Kalb County, 2.68 mi WNW of Gresham Park
Measured
45 kt (52 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
33.740, -84.340

The local broadcast media reported a large tree blown down onto a car. No injuries were reported.

Thunderstorm Wind, Henry

When
March 31, 10:40 AM EST to 11:00 AM EST
Where
Henry County, 0.76 mi N of Hamptn Bear Creek Ar to 2.17 mi SSW of Kelleytown
Measured
55 kt (63 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.391, -84.329

The Henry County Emergency Manager reported numerous trees and power lines blown down across the western portion of the county from the Henry County Airport to McDonough. The roofs were blown off of hangars at the airport and the roof was blown off of a shop in the Kellytown area. A large billboard was blown down and a warehouse was damaged in the vicinity of I-75 and Highway 155.

Thunderstorm Wind, Rockdale

When
March 31, 10:53 AM EST to 11:23 AM EST
Where
Rockdale County, 2.22 mi WSW of Magnet to 2.24 mi W of Princeton
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
33.560, -84.057

The Rockdale County Emergency Manager reported several trees blown down across the county.

Thunderstorm Wind, Newton

When
March 31, 11:10 AM EST to 11:30 AM EST
Where
Newton County, 0.56 mi NW of Covington
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.606, -83.876

The public reported a tree blown down at the Covington Park & Ride lot.

Thunderstorm Wind, Morgan

When
March 31, 11:29 AM EST to 11:45 AM EST
Where
Morgan County, 0.18 mi W of Madison Heliport
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
33.550, -83.473

The Morgan County Emergency Manager reported trees and power lines blown down along the Eatonton Highway near I-20.

Thunderstorm Wind, Jones

When
March 31, 12:00 PM EST to 12:20 PM EST
Where
Jones County, 3.64 mi SW of Plentitude to 3.37 mi SSE of Plentitude
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
32.931, -83.672

The Jones County 911 center reported trees blown down along River North Boulevard to Graham Road.

Thunderstorm Wind, Baldwin

When
March 31, 12:30 PM EST to 12:50 PM EST
Where
Baldwin County, 1.33 mi E of The Colony
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
32.999, -83.197

The Baldwin County 911 center reported several trees and power lines blown down along Jesse Scott Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878064, 878065, 878067, 878069, 878071, 878073, 878074, 878075, 878077, 878080, 878082, 878083, 878084, 878085.